[Skip to Content]
[Skip to Content Landing]
Article
December 1969

Pseudodegenerative Disease Due to Diphenylhydantoin Intoxication

Author Affiliations

Stanford, Calif
From the Department of Pediatrics and Human Development, Stanford University School of Medicine, Stanford, Calif. Drs. Logan and Freeman are now at the Department of Neurology, Johns Hopkins Hospital, Baltimore.

Arch Neurol. 1969;21(6):631-637. doi:10.1001/archneur.1969.00480180087008
Abstract

A VARIETY of neurological signs may be seen in the patient acutely or chronically intoxicated with diphenylhydantoin sodium (Dilantin). These may appear even with conventional dosages, and, if not recognized, may lead to an extensive, but unwarranted, evaluation for a progressive neurological condition. This report describes four children whose clinical picture of a progressive or degenerative neurological disease prompted diagnostic admission. In each instance, the clinical syndrome was demonstrated to be an unfamiliar or unrecognized manifestation of diphenylhydantoin intoxication.

It is the purpose of this report to emphasize that diphenylhydantoin toxicity may mimic a degenerative neurologic disease, and may not be readily diagnosed because of the following reasons: (1) Toxicity may occur with conventional or previously tolerated dosages. (2) Coexisting neurological disease may alter the manifestations of toxicity or impede their recognition. (3) The classical signs of toxicity may not be demonstrable, particularly in younger children.

Report of Cases  Case

First Page Preview View Large
First page PDF preview
First page PDF preview
×